Kentucky, 2022

Damaging Winds in Kentucky, June 26, 2022

June 26, 2022 · NWS JKL · 2 events in 2 counties and zones

Scattered thunderstorms developed along a weak pre-frontal trough during the early afternoon hours. The very moist dew points in the lower to middle 70s allowed for plenty of instability, but the lack of notable shear prevented storm organization.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered thunderstorms developed along a weak pre-frontal trough during the early afternoon hours. The very moist dew points in the lower to middle 70s allowed for plenty of instability, but the lack of notable shear prevented storm organization. Instead, the collapse of precipitation-loaded storm cores caused scattered strong wind gusts and isolated instances of marginally severe wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 26, 12:00 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 26, 12:00 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
100 PM EDT Sun Jun 26 2022

.UPDATE...
Issued at 100 PM EDT SUN JUN 26 2022

The early morning convection continues to move off the southeast
and weaken as it does so. In the wake of this convection we have
seen ample sunshine, as the cirrus canopy from convection that
affected parts of western Kentucky erodes some as it moves east.
This is where moisture is pooling based on Kentucky Mesonet and
other obs which this is also where we are seeing more instability
pool. Given this we are seeing MLCAPE values climb into the 1000
to 1500 J/kg range so far this afternoon on the SPC mesoanalysis
data. Areas along the escarpment southward to the Cumberland
Valley seem most prime for increased convective coverage this
afternoon and these storms would tend to spread south and east
from there. Very little if any shear will be available so more
organized convection is not expected, but wet downburst would be
most likely with more robust convection. These storms will have
slower storm motions and this combined with PWAT values nearing
1.7 to 1.9 would lead to the potential for isolated flash
flooding. WPC did coordinate an updated ERO to highlight some of
eastern Kentucky in a slight risk for excessive rainfall mainly
highlighting areas that have seen more rainfall yesterday and this
morning. The CAMs have been all over on convection leading to
little confidence in their solutions. The RAP and HRRR have also
been way to dry and seems to be struggling with convective
evolution more than most in recent systems. Given all this opted
to update PoPs some to account for thinking and trends. Also
increased dewpoints some through the afternoon to account for the
trends seen in the obs. Outside of this only minor changes needed
at this time.

UPDATE Issued at 937 AM EDT SUN JUN 26 2022

WSR-88D radar and satellite data shows an area of convection
continues to push southeast across mainly far eastern Kentucky
this morning. The HRRR is not handling morning convection in
eastern Kentucky or toward western Kentucky and part of Missouri
or Illinois either. The HIRES ARW and NAM Nest seem to be most
reliable in morning trends so far. Therefore opted to trend
toward the ARW for the next few hour to account for the eastern
convection. This has led to an increase PoPs in the east to
account for this area of showers and thunderstorms. Outside this
only minor changes to adjust towards latest obs and trends. There
remains quite a bit of uncertainty related to afternoon
convective trends given the way some of the CAMs are handling or
not handling initial conditions. That said, will hold off on
changes to much of the short term until further analysis of new
guidance and convective trends seen over the next several hours.

UPDATE Issued at 800 AM EDT SUN JUN 26 2022

Hourly grids have been freshened up mainly for convective trends
and observation trends. This led to hanging onto pops a bit more
over the next couple of hours in the southeast portion of the area
where thunderstorms are already producing locally heavy rain.

UPDATE Issued at 558 AM EDT SUN JUN 26 2022

Pops were increased for the next couple of hours a bit further to
the northwest across the eastern counties where more substantial
showers and some lightning has begun to occur. Elsewhere, only
isolated light showers or sprinkles are anticipated.

&&

.SHORT TERM...(Today through Monday)
Issued at 450 AM EDT SUN JUN 26 2022

Early this morning, an upper level ridge extended from the
Southern Plains into the Southeast with eastern KY on the outer
periphery of the ridge with the upper level low generally
diffluent across the area at present. Upstream an upper level low
was centered over the Western Ontario area with an associated
trough extending south into Central portions of the Conus. At the
sfc, an area of low pressure was centered over Ontario with the
cold front associated with this system extend through the western
Great Lakes to the mid MS Valley region and then into the southern
Plains. Meanwhile upstream and generally in advance of the front
convection associated with a lead disturbance was occurring over
portions of IN and IL with the strongest activity currently over
southern portions of IN and IL. Mainly mid and high level clouds
have been moving from north to south across the region overnight
with a few patches of lower clouds here and there. Locally, with a
moist airmass in place and the diffluent flow aloft, a few high
based showers have generally been producing isolated to scattered
sprinkles thus far. The cloud cover has generally been a limiting
factor to the areal extent and persistence of valley fog.

The upper level low is expected to trek toward the James Bay area
through tonight while the trailing 500 mb trough axis should
reach near the western Great Lakes to mid MS Valley around midday
to early afternoon and then progress east to the eastern Great
lakes to Lower OH Valley through late tonight. This should result
in some height falls later this afternoon into tonight across
eastern KY. This upper low and axis of the associated trough
should continue east into eastern canada to the mid and upper OH
Valley by the end of the period. The sfc low meanwhile should
track to near James Bay later today and into Quebec this evening
and tonight and toward the Maritimes on Monday. The trailing cold
front will enter the OH Valley this morning and near eastern KY
later in the afternoon, slowly crossing the area this evening and
tonight. This boundary should continue slow east and south
progress on Monday. Sfc high pressure meanwhile should begin to
build into the OH Valley region from the midwest on Monday.

As for sensible weather, any valley fog should lift and dissipate
by not long after sunrise. Otherwise, sprinkles and perhaps some
more substantial showers or even a thunderstorm cannot be ruled
out in the southeast through around sunrise as weak disturbances
move a round the periphery of the ridge with the diffluent flow
aloft.

Otherwise, the extensive cloud cover including cirrus blow off
from the upstream convection leads to some uncertainty on the
degree of solar insolation this morning to early afternoon and
associated temperature trends. This also lends to uncertainty in
timing and evolution of convection later this morning and this
afternoon. Guidance overnight generally brings an outflow or the
remnants of the upstream convection into eastern KY near midday or
early afternoon with this aiding in convective development in the
warm and moist airmass in place across the region ahead of the
sfc front itself. PW across the region should initially be in the
1.7 to 1.9 inch range or so though it could at least briefly climb
to 2 inches or higher toward evening ahead of the boundary.
Skinny cape profiles are anticipated this afternoon to evening
with insatiability into the moderate range. Steep low level lapse
rates and water logged updrafts from the stronger cells could
lead to strong to locally damaging wind gusts as noted by the
previous forecaster. SPC has continued with a marginal risk for
the wind threat this afternoon to evening. Locally heavy rain fell
with convection on Saturday and the environment should favor this
occurring again, though not necessarily in the same locations.
Rain rates in the 2 to 3 inch per hour range are possible which
could lead to localized heavier rainfall. Although the region has
been generally dry during June if some of this heavier rain were
to fall in locations that experienced heavier rain on Saturday,
instance of high water or even flash flooding will be possible.
WPC continues to highlight a good portion of the eastern Conus for
excessive rainfall today and into tonight for this threat. Both
of these threats will continue to highlighted in the HWO.

Chances for convection will continue through the evening and
through tonight, especially further south and east as the front
gradually sags southeast. With the boundary in the proximity on
Monday morning, isolated to scattered showers cannot be ruled out
during the morning near the VA and TN borders.

.LONG TERM...(Monday night through Saturday)
Issued at 350 AM EDT SUN JUN 26 2022

The first half of the extended will be warm and dry, as a ridge of
surface high pressure settles over the region. This ridge will
finally to begin breaking down and moving off to the east by the
end of the week, as a large trough of low pressure moves out of
the northern Plains and across the Great Lakes and upper midwest.
Showers and storms are expected to make a return to eastern
Kentucky on Friday, as a slow moving cold front moves our way.
This sluggish boundary, coupled with a persistent northward surge
of moisture, should keep rain chances in the forecast Friday,
Friday night, Saturday, and Saturday night.

Tuesday will start off quite cool, as an air mass change occur
behind a departed cold front. Highs on Tuesday will top out around
80 around the area. Wednesday should see a return to normal to
slightly above normal temperatures, with warmer than normal
readings on Thursday, as high pressure builds in. The warmer than
normal temperatures will continue on Friday, as persistent
southerly flow keeps warm air moving into the region. Nightly lows
will be a bit cool at first, in the 50s Monday night and Tuesday
night, before achieving min values mainly in the upper 60s from
Thursday night onward.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 800 AM EDT SUN JUN 26 2022

Any remaining valley fog will lift and dissipate prior to 13Z.
Otherwise, initial convection over the southeastern will be near
KJKL and KSJS and points south and southeast for the first couple
hours of the period. At this time a lull in the activity may then
occur until the 16Z to 19Z period before another uptick in
coverage due to an outflow boundary or the approaching cold front.
All the convection today will produce locally heavy rain rates,
lead to periods of MVFR or IFR. Convection during the second round
could produce wind gusts at least into the 30 to 40KT range.
Confidence in timing and extent of the convection remains too low
to include more than VCTS at this point. As the front sags
southeast during the last 12 hours of the period, reductions to
prevailing MVFR and IFR are anticipated with some stratus
build down fog potential. Some locations could fall below airport
mins for a time.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...JP
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Jun 26, 3:16 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
416 AM EDT Sun Jun 26 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
416 AM EDT Sun Jun 26 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are anticipated today into tonight, especially
during the afternoon and evening. Some of these could produce
strong wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are also possible in locations near the VA and TN
borders on Monday morning.

Thunderstorms are also possible at times from Friday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Special weather statement, Jun 26, 12:12 PM EST, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
112 PM EDT Sun Jun 26 2022

KYZ058-111-261730-
Lee KY-Estill KY-
112 PM EDT Sun Jun 26 2022

...A strong thunderstorm will impact portions of southeastern Estill
and northwestern Lee Counties through 130 PM EDT...

At 112 PM EDT, Doppler radar was tracking a strong thunderstorm over
Evelyn, or 7 miles southeast of Irvine, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Shade around 115 PM EDT.
  Yellow Rock around 125 PM EDT.
  Pinnacle, Old Landing, Crystal and Willow Shoals around 130 PM
  EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3756 8390 3765 8393 3769 8380 3757 8377
TIME...MOT...LOC 1712Z 249DEG 6KT 3762 8386

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GEERTSON

The radar

The Jackson,KY radar (KJKL), 37 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 26, 12:32 PM EST
Where
Lee County, 0.69 mi S of Mt Olive
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.620, -83.730

Dispatch reported that thunderstorm winds had blown down a tree onto KY-52 West near Beattyville.

Thunderstorm Wind, Breathitt

When
June 26, 1:20 PM EST
Where
Breathitt County, 0.77 mi SE of Wolverine
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.573, -83.409

A NWS employee reported a 3-inch diameter tree limb blown down along Oakwood Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029503, 1029505.